Epogen and Diarrhea
Diarrhea is defined as loose, watery, unformed stools occurring more than three times in one day. Diarrhea is not the occasional loose stool or the frequent passing of formed stools. Although there are many causes of diarrhea (see Diarrhea Causes), certain medicines, such as Epogen, are one possible cause. However, infections, certain medical conditions (such as irritable bowel syndrome or Crohn's disease), and food intolerance (such as lactose intolerance) can also cause diarrhea.
For most people, diarrhea improves on its own after a couple of days (see Diarrhea Treatment for specific treatment recommendations). This type of diarrhea is known as acute diarrhea (meaning it gets better within two weeks). Chronic diarrhea is diarrhea that continues for more than two weeks.
For people who have diarrhea while taking Procrit, the challenge is knowing whether the medicine is actually causing the problem. This is difficult to determine because diarrhea is a common ailment even in people not taking Epogen. In fact, adults experience about four bouts of diarrhea a year on average.
Epogen and Diarrhea: Final ThoughtsIf you are taking Epogen and diarrhea lasts longer than three days, talk with your healthcare provider (see Diagnosing Diarrhea for other reasons why you should contact your healthcare provider sooner). Also, talk with your healthcare provider if you have had a number of episodes of diarrhea since starting Epogen. During your visit, your healthcare provider will ask several questions, perform a physical exam, and may recommend certain tests or procedures. He or she will then consider things such as:
- When the diarrhea started
- When you started Epogen
- Whether you have recently changed your Epogen dosage
- Whether you have had many instances of diarrhea on Epogen.
These types of questions, along with the physical exam and tests, will help your healthcare provider determine whether Epogen may be causing your diarrhea. If the diarrhea continues, or if your healthcare provider believes that Epogen is responsible, he or she may recommend lowering your dose or suggest another anemia medicine.